Cold/Wind Chill, Northern Valley
- When
- February 16, 7:00 AM MST to February 17, 12:00 PM MST
- Where
- Northern Valley forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Temperatures of 15 to 30 below zero combined with a northwest wind of 10 to 20 mph to produce dangerously low wind chills. Here are some of the coldest wind chills that were observed.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Temperatures of 15 to 30 below zero combined with a northwest wind of 10 to 20 mph to produce dangerously low wind chills. Here are some of the coldest wind chills that were observed. McDonalds DOT Site (Roosevelt County): -52FLindsay Divide DOT Site (Dawson County): -52FOpheim (Valley County): -51FSioux Pass DOT Site (Richland County): -50FScobey (Daniels County): -48FUS 2 at Stateline DOT site (Roosevelt County): -48FCow Creek DOT site (McCone County): -48FBeaver Hill DOT Site (Wibaux County): -46FPlentywood (Sheridan County): -44FBig Sheep Mountain RAWS Site (Prairie County): -44F
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 16, 3:19 AM MST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 319 AM MST THU FEB 16 2006 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY... NO BIG REVELATIONS THIS SET OF MODEL RUNS SO FORECAST FOR THE UPCOMING SHORT TERM PERIOD WILL MORE OR LESS HOLD COURSE. NASTY COLD FRONT LOOMING ALONG THE CANADIAN BORDER CURRENTLY...AND IT WILL GET SHOVED SOUTH THRU THE AREA TODAY. HIGH TEMPERATURES TODAY LIKELY TO BE SOMETIME LATE THIS MORNING...THEN FALLING IN THE AFTERNOON. THIS FRONT SHOULD BE ACCOMPANIED BY AREAS OF LIGHT SNOW WITH NO ACCUMULATIONS OF MORE THAN INCH EXPECTED. AS THE COLDER AIR COMES IN AND THE SURFACE HIGH MOVES CLOSER AND TIGHTENS THE GRADIENT...THE WIND WILL INCREASE AND MAKE MATTERS EVEN WORSE. COLDEST AIR ALOFT IN PLACE FROM LATER THIS AFTERNOON THRU ABOUT MIDNIGHT AS THE UPPER LOW CENTER CLIPS THE NORTHEAST CORNER OF THE STATE BEFORE BEGINNING ITS TREK EAST. AS THE SURFACE HIGH SETTLES IN TONIGHT THE SKY SHOULD CLEAR FROM THE NORTH AND THE WIND SHOULD LIGHTEN...ALTHO IT WILL NOT LIKELY GO LIGHT IN MOST SPOTS. TOO TUFF A CALL FOR TONIGHT AS TO WHO WILL HAVE WIND DIP BELOW 10 MPH AND WHO WILL NOT. THEREFORE WILL STAY THE COURSE WITH THE WIND CHILL ADVISORIES AND WARNINGS...AND THE WINTER WEATHER ADVISORY FOR THE SOUTHWEST AS LIGHT SNOW LIKELY TO CONTINUE THERE ALONG WITH THE STRONG WIND. COLD TOMORROW WITH SURFACE HIGH IN PLACE KEEPING THE ARCTIC AIR TRAPPED BELOW INVERSIONS. WEAK UPPER TROF FOR TOMORROW AS THE CLOSED UPEPR LOW CONTINUES TO MOVE EAST INTO THE GREAT LAKES REGION WHILE ANOTHER ATTEMPTS TO CLOSE OFF OVER NORTHERN CALIFORNIA. SOME WARM AIR ADVECTION ALOFT FOR SATURDAY AS UPPER FLOW BECOMES MORE WESTERLY AS THE TROF AXIS GENTLY SLIDES SOUTHEAST AND THE SURFACE HIGH SLIPS SOUTHEAST AS WELL. HOWEVER THE COLD AIR IS LIKELY TO BE TRAPPED BENEATH INVERSIONS... PRECLUDING ANY BIG WARMUPS. DEPENDING ON SNOW COVER...TEMPERATURES COULD VARY GREATLY SATURDAY. CURRENT FORECAST COULD END UP A BIT ON THE COLD SIDE IF NOT MUCH SNOW FALLS TODAY AND GROUND STAYS BARE OVER A LARGE AREA. HOWEVER...LOOKING UPSTREAM AT TEMPERATURES THEY ARE MUCH TOO LOW FOR ME TO WANT TO TRY AND WARM THINGS PREMATURELY. MODELS TYPICALLY TRY AND SCOUR OUT LOW LEVEL ARCTIC AIR TOO FAST...AND THINK THIS IS ANOTHER ONE OF THOSE TIMES. THUS WILL STAY BELOW GUIDANCE NUMBERS FOR NOW. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THEUPPER LOW THAT BROUGHT IN THE VERY COLD AIR FROM THE CANADIAN ARCTIC HAS SPLIT APART BY THE EXTENDED TIME PERIOD. ONE PART CONTINUES SOUTH THRU CA...THE OTHER MOVING EAST TO REJOIN THE MAIN HUDSON BAY LOW ALOFT. THE HUDSON BAY LOW REMAINS LARGE AND STRONG...TENDING TO DOMINATE THE THE LARGE SCALE PATTERN THRU THE PERIOD. THE UPPER RIDGE REMAINS STRONG OVER THE PACIFIC TOO...BUT SLIGHTLY LESS AMPLIFIED. THIS PATTERN SHOULD KEEP TEMPS ON THE COLD SIDE...BUT WARMER THAN THIS WEEKEND. THE ARCTIC HIGH OVER MONTANA SLOWLY WEAKENS AND MOVES EAST SATURDAY NIGHT AND SUNDAY. SURFACE GRADIENTS ARE WEAK THOUGH...AND WHILE 850 MB TEMPS AND THICKNESSES RECOVER...IT IS MODEST...SO WILL KEEP TEMPS ON THE COLD SIDE OF MEN. MODELS INDICATING A PAIR OF WEAK SHORTWAVES AND COLD FRONTS ARRIVING SUNDAY AND MONDAY FROM THE NORTH...FRESHENING THE ARCTIC AIRMASS A LITTLE. DONT EXPECT MUCH PRECIP WITH EITHER AS PER LAST FEW FRONTS FROM THE NORTH...SO 20 POPS ARE ADEQUATE. THE AIR BEHIND THESE NOT AS COLD AS ARRIVING THIS WEEK. THE LATEST GFS IS DIFFERENT THAN PREVIOUS RUNS OR OTHER MODELS IN LOOKING MUCH WEAKER WITH THESE SYSTEMS FROM THE NORTH SUNDAY AND MONDAY. INSTEAD...IT HAS A MUCH MORE WELL DEVELOPED WNW JET THRU OUR AREA BEGINNING MONDAY...WITH A SERIES OF FAST MOVING CLIPPER TYPE SYSTEMS. 500 MB HEIGHTS ARE STILL RATHER LOW...AND JET STREAM SAGS TO OUR SOUTH AGAIN. PREFER TO STAY WITH THE ONGOING FORECAST AND NOT MAKE MAJOR CHANGES...HOWEVER HAVE TREND ED A LITTLE WARMER ON TEMPS. SIMONSEN && .AVIATION... OVERCAST CEILINGS MVFR AT TIMES AVERAGING AROUND 3K FT. SNOW FLURRIES WILL HAVE GENERALLY MINOR IMPACT ON VISIBILITY...BUT MAY VERY BRIEFLY DROP TO 4 MILES. SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES... WIND CHILL WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY FOR CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT. WIND CHILL ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS- SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-NORTHERN PHILLIPS- NORTHERN VALLEY-EASTERN ROOSEVELT. WINTER WEATHER ADVISORY UNTIL 11 AM MST FRIDAY FOR PETROLEUM- SOUTHWEST PHILLIPS. WIND CHILL ADVISORY UNTIL 11 AM MST FRIDAY FOR GARFIELD-DAWSON- PRAIRIE-WIBAUX. LAKE WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 350 AM MST THU FEB 16 2006 MTZ016>027-059>062-171100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 350 AM MST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT BITTERLY COLD WEATHER IS EXPECTED TODAY AND TONIGHT. TEMPERATURES TONIGHT ARE EXPECTED TO DROP TO 15 TO 30 BELOW ZERO. A NORTH WIND OF 20 TO 30 MPH WILL PRODUCE WIND CHILLS OF 20 TO 30 BELOW ZERO TODAY...AND 10 TO 20 MPH WIND WILL RESULT IN 40 TO 55 BELOW ZERO WIND CHILLS TONIGHT. THIS WIND HAS ALSO PROMPTED A LAKE WIND ADVISORY FOR TODAY. THERE WILL ALSO BE THE CHANCE OF LIGHT SNOW TODAY. PETROLEUM AND SOUTHWEST PHILLIPS COUNTIES ARE THE MOST LIKELY AREA TO HAVE ACCUMULATING SNOW WHERE UP TO A FEW INCHES MAY FALL. FOR MORE DETAILS PLEASE SEE GTFWSWGGW OR WWUS45 KGGW...AND GTFNPWGGW OR WWUS75 KGGW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BITTERLY COLD WEATHER WILL CONTINUE AT LEAST THROUGH SATURDAY BEFORE SOME WARMING BEGINS. TEMPERATURES WELL BELOW ZERO FRIDAY MORNING AND A NORTHWEST WIND OF 10 TO 15 MPH WILL RESULT IN WIND CHILLS OF 35 TO 50 BELOW ZERO. FOR MORE DETAILS PLEASE SEE GTFWSWGGW OR WWUS45 KGGW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
11 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492864, 5492869, 5492872, 5492867, 5492868, 5492870, 5492871, 5492865, 5492967, 5492873, 5492866.